Thunderstorm Wind, Athens
- When
- May 31, 7:40 PM EST
- Where
- Athens County, Athens
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -82.100
Trees and large branches were blown down
Thunderstorms formed out ahead of a cold front. In addition to the isolated wind damage, a few spots got localized downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed out ahead of a cold front. In addition to the isolated wind damage, a few spots got localized downpours. Carpenter of Meigs County measured 1.5 inches of rain in less than 30 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 4:13 PM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 513 PM EDT FRI MAY 31 2002 UPDATING ZNS FOR SVR WATCH 362 -----------------PVS DISCUSSION FOLLOWS------------------- SHORT RANGE TONIGHT-SUN NIGHT... LOOKING AT SFC CONDITIONS AND SAT IMGS...FRONT LOOKS TO BE POSITIONED ACROSS NORTHERN OH INTO CENTRAL IN. THIS FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD TOWARDS THE CWA. AS A RESULT...SCATTERED TSTMS ACROSS THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY TONIGHT. ANY STORM CAN BE A TALL ONE. MORE WIND ACRS NRN COUNTIES LIMITING RAIN TOTALS BUT INCRG GUST POTENTIAL. SRN CWA HIR RAINFALL TOTAL POTENTIAL WITH 850 MB DEW POINTS PROG TO BE NR 15-17C TNGT - WHEN IT RAINS - IT POURS. OF COURSE...MANY AREAS HAVE SEEN TOP SOIL DRY OUT AND SFC WATER FLOW DECREASE DURING THIS WEEK. A FEW MORE WATCH BOXES PSBL THIS EVENING ALG THE FRONTAL ZONE FM SPC. WE CHECKED ON AVAILABILITY 4 EXTRA STAFF TNGT. EXPECTING THINGS TO SETTLE DOWN A LITTLE AFTER MIDNIGHT ACROSS THE NORTH...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS REMAINING ACROSS THE SOUTH. SATURDAY...FRONTAL BOUNDARY WILL BASICALLY LINGER AND WOBBLE AROUND SOUTHERN AND CENTRAL CWA. LEFT OUT WORDING OF PRECIP/TSTORMS UNTIL AFTERNOON AND EVENING. LEFT NRN CWA DRY FOR DAY ON SAT. EXTENDED MON-FRI... NO BIG CHANGES WITH FRONTAL ZONE OSCILLATING IN UP OH VLY. ONE OF THE DAYS OR NIGHTS MAY BE DRY...LIKE WED...BUT CAN NOT REMOVE POPS AT THIS DISTANCE. WILL HAVE DAY 7/FRI DRY BEHIND FRONTAL WAVE FOR NOW. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR ZONE WVC095. VA...NONE. KY...NONE. OH...NONE. .END/
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019- 020-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT FRI MAY 31 2002 THUNDERSTORMS WITH BRIEF DOWNPOURS ARE STILL POSSIBLE TONIGHT. DESPITE THE LACK OF SHOWERS AND THUNDERSTORMS IN OUR VICINITY AROUND 4 OCLOCK...THUNDERSTORMS ARE STILL POSSIBLE TONIGHT. STORMS WILL BE DEVELOPING LATE THIS AFTERNOON...ALONG A FRONTAL BOUNDARY FROM NORTH OF COLUMBUS OHIO...ON WEST...TO NEAR INDIANAPOLIS. THESE STORMS WILL MOVE TOWARD THE SOUTHEAST...AND COULD REACH OUR VICINITY...DURING THE EVENING HOURS. IF YOU HAVE OUTDOOR PLANS THIS FRIDAY EVENING...MONITOR THE WESTERN AND NORTHWESTERN HORIZON FOR INDICATIONS OF APPROACHING THUNDERSTORMS. ANY STORM COULD CONTAIN GUSTY WINDS AND A DOWNPOUR. END / KTB
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Trees and large branches were blown down
Large tree branches were snapped off.
Fallen trees disrupted electrical service
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291416, 5291417, 5291418.